Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Nashville, TN

July 4, 20134 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 4, 2013, 2:42 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2013, 2:42 PM CDT (19:42 UTC)
Expired
Jul 4, 2013, 5:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Giles County, TN, Marshall County, TN, Maury County, TN

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:49 PM CDTFLASH FLOODChapel Hill, TN4 TO 6 INCHES OF STANDING WATER ALONG NASHVILLE HWY IN CHAPEL HILL. ALSO MIDDLE SCHOOL AND HIGH SCHOOL PARKING LOTS FLOODED IN CHAPEL HILL.
Jul 4, 4:00 PM CDTFLASH FLOODPulaski, TNDELAYED REPORT... NUMEROUS ROAD CLOSURES ACROSS GILES COUNTY...INCLUDING HWY 31 NORTH OF PULASKI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WGUS54 KOHX 041942
FFWOHX
TNC003-055-117-119-042230-
/O.NEW.KOHX.FF.W.0020.130704T1942Z-130704T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  GILES COUNTY IN MIDDLE TENNESSEE...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...
  WESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL IN EXCESS OF
  2 INCHES HAVE FALLEN OVER THIS AREA IN THE LAST 3 HOURS. ADDITIONAL
  RAINFALL OF 2 INCHES IS POSSIBLE IN THE WARNED AREA THIS AFTERNOON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBIA...LEWISBURG...PULASKI AND SPRING HILL.


LAT...LON 3499 8722 3506 8722 3513 8720 3529 8723
      3538 8722 3581 8709 3570 8678 3571 8669
      3569 8665 3570 8663 3570 8655 3532 8660
      3531 8667 3525 8675 3526 8682 3499 8684

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:35 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT THU JUL 4 2013

.DISCUSSION...

IMPRESSIVE RAIN AXIS HAS FORMED TODAY FROM EASTERN MISSISSIPPI
NORTHEASTWARD ACROSS THE CENTRAL PART OF THE MID STATE INTO
KENTUCKY AND OHIO. THIS BAND OF MODERATE TO HEAVY RAIN IS
OCCURRING IN AN AREA OF DEEP MOISTURE TRANSPORT STRETCHING FROM
THE CARIBBEAN ALL THE WAY INTO CANADA. MOISTURE IS BEING SQUEEZED
AND FORCED NORTHWARD BETWEEN AN UPPER LEVEL LOW OVER THE PLAINS
AND A STRONG BERMUDA HIGH IN THE WESTERN ATLANTIC...WHICH IS
CREATING UNUSUALLY STRONG UPPER LEVEL WINDS OVER OUR REGION FOR
THE SUMMERTIME WITH THE 12Z OHX SOUNDING SHOWING 100KT SOUTH
WINDS NEAR THE TROPOPAUSE AROUND 170MB. WITH A BAROCLINIC ZONE
DRAPED FROM SOUTHWEST TO NORTHEAST ACROSS MIDDLE TENNESSEE...THE
RESULT HAS BEEN SIGNIFICANT WIDESPREAD RAINFALL. LATEST REPORTS
INDICATE 2 TO 4 INCHES OF RAIN HAS FALLEN ALONG AND EITHER SIDE OF
AN AXIS FROM PULASKI TO LAFAYETTE...WITH A FEW REPORTS OF
SECONDARY ROAD CLOSURES DUE TO FLOODING. EXPECT FLOOD REPORTS TO
INCREASE THROUGH THE DAY AS RAIN CONTINUES...WITH HEAVIEST AMOUNTS
ACROSS SOUTHERN ZONES NEAR THE ALABAMA BORDER.

EXPECTING MODERATE TO HEAVY RAINFALL TO CONTINUE FOR MOST OF THE
REST OF TODAY AS A WEAK INVERTED TROUGH MOVES NORTHWARD FROM
ALABAMA ACROSS THE MID STATE. AS THE TROUGH PUSHES INTO KENTUCKY
LATE THIS EVENING AND OVERNIGHT...BULK OF RAIN IS EXPECTED TO MOVE
NORTHWARD OUT OF THE CWA WITH JUST SCATTERED ACTIVITY REMAINING.
THUS WILL TAPER POPS OFF AFTER MIDNIGHT. WITH LITTLE CHANGE IN THE
UPPER LEVEL PATTERN THROUGH SUNDAY...ANTICIPATING AT LEAST
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH PERIOD WITH
BEST CHANCES OVER THE EASTERN HALF OF THE FORECAST AREA. CLOUD
COVER AND PRECIP SHOULD KEEP TEMPS WELL BELOW NORMAL LEVELS AS
WELL...AND HAVE NOT STRAYED TOO FAR FROM MOS NUMBERS.

UPPER TROUGH WILL FINALLY LIFT OUT OF THE REGION FROM SUNDAY INTO
MONDAY AS SOUTHWEST CONUS H5 RIDGE BUILDS EASTWARD TOWARDS US. THE
MID STATE WILL REMAIN ON THE EAST SIDE OF THE RIDGE AND ON THE
SOUTH SIDE OF THE BELT OF WESTERLIES OVER THE OHIO VALLEY...SO
LOW POPS STILL APPEAR WARRANTED EACH DAY NEXT WEEK BUT WITH TEMPS
REBOUNDING TO NEAR NORMAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  82  68  82 /  90  60  70  70
CLARKSVILLE    67  82  67  82 /  60  40  60  60
CROSSVILLE     67  75  65  76 /  80  70  70  70
COLUMBIA       67  82  68  82 /  80  60  60  70
LAWRENCEBURG   67  81  68  82 /  80  50  60  70
WAVERLY        67  83  67  83 /  60  40  60  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR TNZ007>011-026>034-
059>066-075-077>080-094-095.

&&

SHAMBURGER
Hazardous weather outlook, Jul 4, 5:28 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
528 AM CDT THU JUL 4 2013

TNZ007>011-026>034-059>066-075-077>080-095-051030-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-GILES-
528 AM CDT THU JUL 4 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE TO LOCALIZED HEAVY RAIN WILL OCCUR TODAY AND
TONIGHT. RAINFALL TOTALS BY FRIDAY MORNING MAY APPROACH 2 TO 3
INCHES. THIS MAY CAUSE LOCALIZED FLASH FLOODING. SMALL CREEKS AND
STREAMS MAY GO OUT OF THEIR BANKS LATER TODAY AS WELL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF
AND ON THROUGH SUNDAY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES
ARE EXPECTED IN THE WATCH AREA...WITH SOME LOCATIONS SEEING UP TO
6 INCHES OF RAIN BY SUNDAY MORNING. FLASH FLOODING WILL BE POSSIBLE
IN AREAS THAT RECEIVE THE HEAVIEST RAINFALL...ESPECIALLY URBAN
AREAS AND OTHER FLOOD PRONE LOCATIONS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT MIDDLE TENNESSEE THROUGH TUESDAY. LOCALIZED FLOODING WILL
REMAIN POSSIBLE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005-006-022>025-056>058-093-094-051030-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
528 AM CDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND
OR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY
THROUGH TUESDAY. HEAVY RAINFALL AND LOCALIZED FLOODING ARE
POSSIBLE IN AREAS THAT SEE PERSISTENT SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

In the hours before

Special weather statement, Jul 4, 11:34 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CDT THU JUL 4 2013

TNZ075-077-041700-
BEDFORD-COFFEE-
1134 AM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND COFFEE COUNTIES...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STORM WITH WEAK ROTATION NEAR LYNCHBURG...MOVING
NORTH AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE RAUS...NORMANDY...SHELBYVILLE AND
WARTRACE.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3534 8648 3556 8646 3550 8614 3534 8622
      3533 8626 3535 8625 3538 8628 3540 8626
      3541 8628 3537 8633 3536 8633 3534 8640
      3532 8642

BOYD
Local storm report, Jul 4, 1:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
138 PM CDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      2 W MILLERSVILLE        36.38N  86.74W
07/03/2013                   DAVIDSON           TN   TRAINED SPOTTER

            DELAYED REPORT... MINOR FLOODING TO A HOUSE ON OLD
            SPRINGFIELD PIKE WEST OF MILLERSVILLE

&&

EVENT NUMBER OHX1300537

11
Local storm report, Jul 4, 2:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
203 PM CDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       ALEXANDRIA              36.08N  86.03W
07/04/2013  M2.90 INCH       DE KALB            TN   COCORAHS

            2.90 INCHES RECORDED FROM 7 AM TO 1 PM IN ALEXANDRIA
            WITH MINOR ROAD FLOODING...ALL STILL PASSABLE

&&

EVENT NUMBER OHX1300538

11
Local storm report, Jul 4, 2:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 PM CDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      3 WNW CHAPEL HILL       35.64N  86.75W
07/04/2013                   MARSHALL           TN   LAW ENFORCEMENT

            PORTIONS OF THICK ROAD AND PYLES ROAD UNDER WATER NEAR
            CANEY CREEK IN NORTHERN MARSHALL.

&&

EVENT NUMBER OHX1300539

11
Local storm report, Jul 4, 2:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      7 SSW CARTHAGE          36.16N  85.99W
07/04/2013                   SMITH              TN   LAW ENFORCEMENT

            DRY FORK ROAD CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER OHX1300540

11
Local storm report, Jul 4, 2:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      2 NW PULASKI            35.22N  87.06W
07/04/2013                   GILES              TN   LAW ENFORCEMENT

            HIGH WATER SIGNS PLACED NORTHWEST OF PULASKI ON HWY 166
            NORTH. ROAD IS STILL PASSABLE.

&&

EVENT NUMBER OHX1300541

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:34 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner3 hr
Jul 3, 10:00 PM CDTFlash Flood WarningOHXDavidson, Robertson, Sumner3 hr
Jul 4, 9:55 AM CDTAreal Flood AdvisoryOHXBedford, Coffee, Giles, Lawrence, Lewis, Marshall and 1 more6 hr
Jul 4, 11:34 AM CDTSpecial Weather StatementOHXBedford26 min
Jul 4, 1:34 PM CDTAreal Flood AdvisoryOHXCannon, Davidson, Rutherford, Smith, Williamson, Wilson6 hr
Jul 4, 4:18 PM CDTRiver Flood WarningOHXGiles18 hr
Jul 4, 4:39 PM CDTAreal Flood AdvisoryOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 3 more6 hr
Jul 4, 5:12 PM CDTRiver Flood AdvisoryOHXBedford15 hr
Jul 4, 5:25 PM CDTFlash Flood WarningOHXDeKalb, Smith6 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.